MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 7041430
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); Injury (2348); Depression (2361); Disability (2371)
Date of Event 02/08/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported via litigation that the patient underwent a surgery, in which the reported implant was implanted in the patient.On or about (b)(6) 2019, post-op, the patient bent over and heard a loud snap and experienced extreme pain in her back.X-rays revealed that the anterior rods of the reported implant had broke.Allegedly, this caused pain, suffering and depression.It was discovered that the patient would have to undergo further surgery to correct, replace or remove the broken implant.Reportedly, the patient suffered injury, resulting pain and suffering, disability, disfigurement, mental anguish and loss of capacity for enjoyment of life as a result of implant breakage.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received as medical records and reported that: 2019 dec 10: patient started to attend rehabilitative therapy (b)(6) 2020: patient visited for physical therapy (b)(6) 2020: patient visited for physical therapy follow up (b)(6) 2020: patient visited for physical therapy follow up (b)(6) 2020: patient visited for physical therapy follow up (b)(6) 2020: patient visited for physical therapy follow up.
 
Event or Problem Description
Additional information received as medical records and it was reported that, patient demographics: (b)(6), female, 54 years ((b)(6) 1964), weight 235 lbs., height 67 inches history/comorbidities: chronic low back pain, pain worse in prolonged sitting, walking and standing, peripheral neuropathy in patient¿s bilateral feet and toes going numb, arthritis, high blood pressure.Surgeries: numerous fusion and revision surgeries in the past, l3-s1 fusion with instrumentation of harrington rod (2016).Allergies/intolerance: no drug allergies.Family medical history: noncontributory family history.Social history: patient is single.She had 5 sons and 5 daughters.Everyday smoker medication: lisinopril, paroxetine hcl, muscle relaxants, tizanidine, jewett brace, gabapentin 600 mg, percocet 7.5mg, baclofen 10 mg, robaxin 750 mg, narco 7.5 mg, ibuprofen 800mg, cyclobenzaprine 10mg, methocarbamol 500mg, effexor xr it was reported that on: (b)(6) 2019: visited due to cervical, thoracic and lumbar spine pain following spinal surgeries and placement of harrington rods.Pain radiates to lower left extremity.Reported neck pain, shoulder pain, back pain, lack of mobility, hip pain, joint pain and knee pain, palpation of lumbar facet reveals pain on both the sides of l3-s1, abnormality noted on hips.Physician confirmed post laminectomy pain syndrome, lumbar radiculopathy and bilateral sacroilitis.On (b)(6) 2019: patient came for 2 weeks follow up visit e-forcse was reviewed and verified with no suspicious activity noted.On (b)(6) 2019: patient came for injection of sacroiliac joint.On (b)(6) 2019: patient came for 2 weeks follow up visit patient had an xray which confirming healing, which was contributed to her pain.On (b)(6) 2019: patient came for 4 weeks follow up visit.On (b)(6) 2019: patient presented for tpi pc/sc, but the procedure cancelled.On (b)(6) 2019: patient came for 4 weeks follow up visit.On (b)(6) 2019: patient presented for tpi pc/sc.Trigger point injections done.Patient tolerated the procedure well and discharged without incident.On (b)(6) 2019: patient came for 2 weeks follow up visit.Patient stated her primary pain located at low back and experienced muscle spasms at this area.On (b)(6) 2019: patient presented for lmbb number 1 l3-s1.Procedure: lumbar medial branch block under fluoroscopic guidance at l3-s1 diagnosis: spondylosis, low back pain.On (b)(6) 2019: patient came for 4 weeks follow up visit.On (b)(6) 2019: patient presented for lmbb number 2 l3-s1.L3-s1 medial branch block with fluoroscopic needle guidance.Lumbar arthropathy and pain was the reason for procedure.On (b)(6) 2019: patient came for 4 weeks follow up visit.(on b)(6) 2019: patient came for 4 weeks follow up visit.On (b)(6) 2019: patient came for sacroiliac joint injection.Pre-op diagnosis was bilateral sacroiliitis.On (b)(6) 2019: patient came for 4 weeks follow up visit.On (b)(6) 2019: patient presented for lumbar radiofrequency ablation.Right l3-s1 medial branch radiofrequency ablation with fluoroscopic needle guidance done.Lumbar arthropathy and pain was the reason for procedure.Procedure was completed without complication and was tolerated well, and hemostasis was obtained.The patient was discharged in stable condition.On (b)(6) 2019: patient came for 4 weeks follow up visit.The patient underwent a lumbar rfa at l3-s1 on (b)(6) 2019.Minimal relief from the procedure was reported and the patient reports increasing pain after the procedure.On (b)(6) 2019: patient presented for paracervical, subscapular and trapezius trigger point injections.Pre-op diagnosis was muscle spasms/ myofascial pain.On (b)(6) 2019: patient came for 4 weeks follow up visit.On (b)(6) 2020: patient came for 4 weeks follow up visit.Physician was not ready to perform surgery to remove and replace the broken rods until the patient stopped smoking.Patient also was not ready to undergo surgical intervention.On (b)(6) 2020: patient came for 4 weeks follow up visit.On (b)(6) 2020: patient presented for sacroiliac joint injection due to bilateral sacroiliitis.On (b)(6) 2020: patient came for 4 weeks follow up visit.On (b)(6) 2020: patient presented for right thoracic paraspinal trigger point injections.On (b)(6) 2020: patient came for 4 weeks follow up visit.On (b)(6) 2020: patient came for 4 weeks follow up visit.On (b)(6) 2020: patient presented for left l3-s1 medial branch radiofrequency ablation with fluoroscopic needle guidance.Procedure was completed without complication.On (b)(6) 2020: patient presented for bilateral t7-10 thoracic medial branch block with fluoroscopic guidance due to thoracic facet arthropathy and pain.On (b)(6) 2020: patient came for 4 weeks follow up visit.On (b)(6) 2020: patient presented for bilateral t7-10 thoracic medial branch block with fluoroscopic guidance due to thoracic facet arthropathy and pain.On (b)(6) 2020: patient came for 4 weeks follow up visit.Patient reported that the fusion with hardware of levels t2 to s1 was performed on (b)(6) 2016.On (b)(6) 2020: patient presented for right l3-s1 medial branch radiofrequency ablation with fluoroscopic needle guidance.Procedure was completed without complication.On (b)(6) 2020: patient came for 4 weeks follow up visit.On (b)(6) 2020: patient presented for right trapezius and rhomboid trigger point injections due to muscle spasms/myofascial pain.On (b)(6) 2020: patient came for 4 weeks follow up visit.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received as medical records and reported that: 2016 feb 26: patient presented for evaluation and surgical recommendations for degenerative arthropathy and herniated disc disease of the lumbo-sacral spine.2016 apr 19: patient underwent xr spine scoliosis study standing and found that there was a rotary scoliosis and there were mild degenerative and osteoarthritic changes within the lower spine.No paraspinal masses or vertebral body abnormalities identified.Patient underwent ct spine lumbar.Findings were, greater than expected facel arthropathy at l5-s1 (on the right), narrowing of the l4-5 interspinal space, mild aneurysmal dilatation of the abdominal aorta with atherosclerotic calcification.2016 may 19: patient presented for discussion on surgery.Physician suggested l4-5 alif,t2 illiac posterior spinal fusion,t3-4 tlif 2016 aug 26: patient came for follow up visit.2017 jan 13: patient came to hospital with right neck and shoulder pain.2017 jan 26: patient visited hospital due to post laminectomy pain 2017 apr 14: patient came for follow up visit.
 
Additional Manufacturer Narrative
Additional information: b5 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received as medical records and reported that: (b)(6) 2019: patient report left eye pain and back pain.(b)(6) 2019: patient underwent mammogram.No evidence of malignancy noted.(b)(6) 2020: patient reports joint pain and vision change.But no back pain.(b)(6) 2020: patient reports arthralgias/joint pain and neck pain during follow up visit.(b)(6) 2020: patient underwent upper endoscopy with biopsy.Patient underwent colonoscopy (b)(6) 2020: patient came for 4 weeks follow up visit.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information received as medical records and reported that: patient race: white history/comorbidities: history of cataract incipient, senile, bilateral, history of chronic cough, history of generalized osteoarthritis, history erf breast lump, history of hyperlipidemia, history of hypertension, history erf migraine, history of uterine leiomyoma, history of refractive error, history of status post hernia repair.Surgeries: history of appendectomy, history of breast surgery reconstruction, history of cesarean section, history of cholecystectomy laparoscope, history of hernia repair medication: ferrous gluconate 324, voltaren 1 % transdermal gel, docusate sodium 100, lidocaine, oxycodone 5 mg, duloxetine 30 mg, acetaminophen 325 mg, donepezil 5 mg, polyethylene glycol 3350, valium 5mg, tramadol 50 mg it was reported that on: (b)(6) 2012: patient consulted physician due to low back pain.Xray procedure conducted.On (b)(6) 2012: patient underwent mri spine lumbar due to low back pain.Multilevel degenerative changes, notably l5-s1 where there was at least moderate right facet arthropathy and posterior annular tear and tiny disc protrusion at l4-l5.On (b)(6) 2012: patient presented for mg mamo digital bilat.No mammographic evidence of malignancy.On (b)(6) 2013: patient came to hospital with back pain.On (b)(6) 2013: patient came to hospital for physical therapy treatment.On (b)(6) 2014: patient underwent us pelvis with transvaginal.Observation was normal uterus and both ovaries are not visualized.On (b)(6) 2015: patient underwent mammogram.There was no mammographic evidence of malignancy.On (b)(6) 2015: patient underwent colonoscopy.On (b)(6) 2015: patient underwent mri spine lumbar and mri hip.Impressions were multilevel degenerative changes with no significant spinal canal or neuroforaminal stenosis, annular tear at l4-l5, mild amount of bone marrow edema the right pedicle at l5 which is likely related to active facet arthropathy.On (b)(6) 2015: patient returned to emergency department with worsening shortness of breath, continued cough and fever.Xray of patient showed a bronchitis.On (b)(6) 2016: patient went through ct spine lumbar.No ct evidence of acute displaced fracture involving the lumbar spine.However there were greater than expected moderate to severe hypertrophic facet arthropathy of the right l5-s1 facet joint.There was moderate left sided facet arthropathy at this level.Narrowing of l4-l5 interspinous space.Epidural space was not well.On (b)(6) 2016: patient with greater than 28 year history of progressive back pain that had worsened significantly in the last few years had admitted in hospital with chronic back pain and scoliosis.L4-l5 and l5-s1 alifs on 6/15 and l2-l3 and l3-l4 tlifs and t2-iliac posterior spinal fusion on (b)(6) for complex spinal deformity correction done.Procedure performed: 1.Anterior lumbar interbody fusion for l4-l5 and l5-s1 disks 2.L2-l3 and l3-l4 transforaminal lumbar interbody fusion, utilizing medtronic peek interbody spacer (12 mm 14 mm respectively) with local autograft and grafton bone extender 3.T2 iliac posterior spinal fusion, utilizing medtronic solera 6.0 cobalt chrome pedicle screw instrumentation system, local autograft, magnifuse bone extender and grafton bone extender.On (b)(6) 2016: patient visited hospital with hernia in abdomen symptoms.Xray conducted.There is multiple thoracolumbar sacral fusion hardware.There are staples (hernia mesh} and surgical clips overlying the pelvic region.Surgical clips also are present in the right upper quadrant area.No free air seen.On (b)(6) 2016: patient underwent ct abdomen/pelvis.Helical acquisition was performed through the abdomen and pelvis without iv contrast.Oral contrast was administered.Vasculature: there is infrarenal aortic aneurysmal dilatation with maximum diameter of 2.5 centimeters.There is atherosclerotic plaque in the aorta and its major side branches.Bones/soft tissues: status post ventral hernia repair with mesh present.Ho evidence of recurrent hernia.There is an overlying soft tissue defect in the right lower quadrant, anterior pelvic wall with 4.0 x 3.0 by s cm fluid collection in the subcutaneous fat.There is l5-s1 anterior fusion.There is l4 anterior fusion.There is thoracic/lumbar/sacral posterior fusion hardware, partially visualized.There are multilevel laminectomies.Degenerative changes are present at the hips.Impression: 1.Status post ventral hernia repair with evidence of wound dehiscence.There is an underlying 5 cm fluid collection in the subcutaneous fat of the left anterior pelvic wall.Likely a seroma or resolving hematoma.However, given overlying wound dehiscence, superinfection should be consideration.2.Ho recurrent hernia.On (b)(6) 2016: patient underwent incision and drainage abdominal wound.Discharged on (b)(6) 2016.On (b)(6) 2017: patient presented for ct pain management.On (b)(6) 2017: patient went through ct spine cervical.1.3 ram contiguous axial images are acquired with a small focused field of view centered over the spine from the skull base through the cervical spine.Sagittal and coronal reconstruction images are generated from the axial data.No contrast is administered.Findings: no ct evidence of acute displaced fracture involving the cervical spine.Vertebral bodies: there she artifact related to spinal fusion hardware with bilateral pedicle screws and longitudinal rods of the t2 and t3 levels.Alignment: subluxation.Normal alignment preserved.There straightening of the normal cervical lordosis no spinal canal: space is not well assessed by ct scan and there is no intrathecal contrast present.No ct evidence of severe bony spinal canal narrowing.However, the epidural disc spaces: mild degenerative disc disease with disc space narrowing and marginal osteophytes are noted at c2-c3, c3-c4, and c5-c6.There is also mild facet arthropathy, on the left at c2-c3 and moderate facet arthropathy on the right at c3-c4, c4-cs, and c5-c6.Paraspinal tissues: unremarkable except for carotid bifurcation atherosclerosis.Small cervical chain lymph nodes are present, nonpathological by size criteria.Impression: 1.No ct evidence of acute displaced fracture or subluxation involving the cervical spine, 2.Mild, degenerative disc disease with mild to moderate facet arthropathy.3.Partially visualized posterior spinal fusion at t2-t3.Patient also went through ct spine thoracic.1.3mm contiguous axial images are acquired, with a small focused field of view centered over the spine through the thorax.Sagittal and coronal reconstruction images are generated from the axial data.No contrast is administered.Findings; this is a suboptimal examination secondary to streak artifact from surgical hardware.Thoracic spine: vertebral bodies: no ct evidence of acute displaced fracture involving the thoracic spine.There are post-surgical posterior fusion changes with bilateral pedicle screws from t2-t12.No gross hardware complication is appreciated.Normal alignment preserved.There is no subluxation.Alignment: spinal canal: no ct evidence of severe bony spinal canal narrowing.However, the epidural space is not well assessed by ct scan and there is no intrathecal contrast.No significant disc space narrowing or neural foraminal narrowing is appreciated.Lumbar spine vertebral bodies: no ct evidence of acute displaced fracture involving the lumbar spine.There are postsurgical posterior fusion changes with bilateral pedicle screws from ll-ls extending to the si levels.Anterior fusion changes are also noted at the l4-l5 and l5-s1 levels.There are intervening disc spacers l2-l3, l3-l4, l4-5, and l5-s1.Posterior osseous fusion is also noted.No gross hardware complication is identified.Alignment: normal alignment preserved.There is no subluxation.Spinal canal: no ct evidence of severe bony spinal canal narrowing.However, the epidural space is not well assessed by ct scan and there is no intrathecal.The neuroforamina are also not well seen secondary to streak artifact from the hardware.Paraspinal soft tissues: there are vascular calcifications.Incidentally noted is a 3.0 cm ap by 3.0 cm tv fusiform infrarenal abdominal aortic aneurysm.This is unchanged compared to the prior ct scan.Impression: 1.No ct evidence of acute displaced fracture involving the thoracic spine.2.No ct evidence of acute displaced fracture involving the lumbar spine.3.Postsurgical findings posterior fusion from t2-s1 with intervening disc spaces from l2-s1 and anterior fusion at l4-5 and l5-s1.No hardware complication is appreciated.Please note that streak artifact limits the sensitivity of this exam.4.3.0 x 3.0 cm infrarenal fusiform abdominal aortic aneurysm.On (b)(6) 2017: multiplanar, multi sequence mri sequences are acquired through the cervical spine.Findings ¿ there is cervical/thoracic posterior fusion hardware with most superior level at c7 and extending inferiorly outside the field of view.There is associated susceptibility artifact which limits evaluation of the spinal cord and epidural space at those levels.Spinal.Cord: the cervical portion of spinal cord is of normal caliber and signal.Epidural fluid: no abnormal epidural fluid collections are present.Vertebral body height: cervical spine vertebral body heights are within normal limits.Vertebral body alignment: cervical spine vertebral body alignment is within normal limits.Marrow signal: marrow signal is grossly unremarkable.Specific disc disease is as follows: c2-c3: there is no significant disc bulge or protrusion.There is no significant spinal canal narrowing.There is no significant neural foraminal narrowing.Mild disc osteophyte complex without significant spinal canal narrowing.There is right c3-c4: facet arthropathy which contributes to moderate right neuroforaminal narrowing.C4-c5: mild disc osteophyte complex without significant spinal canal narrowing.There is no significant neural foraminal narrowing.Note is made of a small perineural cyst in the left neural foramina.C5-c6: there is no significant disc bulge or protrusion.There is no significant spinal canal narrowing.There is no significant neural foraminal narrowing c6-c7: there is no significant disc bulge or protrusion.There is no significant spinal canal narrowing.There is no significant neural foraminal narrowing.C7-t1: there is no significant disc bulge or protrusion.There is no significant spinal canal there is no significant neural foraminal narrowing.Impression lower cervical/thoracic posterior fusion hardware with associated susceptibility artifact which limits evaluation of the epidural space/spinal cord those levels.1.No significant spinal canal narrowing.2.Mild other degenerative changes as above.This is most significant at c3-4 where there is moderate right neuroforaminal narrowing.
 
Event or Problem Description
Additional information received as medical records and reported that: (b)(6) 2019: patient came for evaluation of fractured spinal hardware.(b)(6) 2019 patient started neurosurgical consultation.Took x-ray of spine and found fractured hardware at l3-4, no lumbar spine instability, fractured vertical rods (b)(6) 2019: patient came for follow up visit as part of neurosurgical consultation.Physician couldn¿t find severe evidence for instability.Patient underwent ct thoracic and lumbar and found postsurgical change with loosening of the t2 transpedicular screws.
 
Additional Manufacturer Narrative

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key10124594
Report Number1030489-2020-00578
Device Sequence Number2461838
Product Code KWP
UDI-Device Identifier00885074030838
UDI-Public00885074030838
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K143141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 02/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7041430
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2020
Supplement Date Received by Manufacturer09/23/2020
10/13/2020
10/28/2020
12/01/2020
12/18/2020
01/21/2021
Initial Report FDA Received Date06/05/2020
Supplement Report FDA Received Date10/20/2020
11/05/2020
11/06/2020
12/21/2020
12/23/2020
02/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age54 YR
Patient Weight107